Alert archive / Iowa / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 15, NWS La Crosse, WI

April 17, 2005Clayton County, Iowa

NWS La Crosse, WI issued this severe thunderstorm warning at Apr 17, 2005, 4:38 PM CDT for Clayton County, Iowa. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 17, 2005, 4:38 PM CDT (21:38 UTC)
Expired
Apr 17, 2005, 5:30 PM CDT
In force
52 min
Issued by
NWS La Crosse, WI
Area
Counties, with a storm outline in the text

County Clayton County, IA

The radar

The La Crosse radar (KARX), 122 km from the middle of the area, began a volume at 21:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 9.6 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2005-04-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2005-04-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 80 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2070 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
80 m²/s²
0-3 km storm-relative helicity
95 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KARX 172138
SVRARX
IAC043-172230-
/O.NEW.KARX.SV.W.0015.050417T2138Z-050417T2230Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
438 PM CDT SUN APR 17 2005

THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CLAYTON COUNTY IN NORTHEAST IOWA

* UNTIL 530 PM CDT

* AT 438 PM CDT...NATIONAL WEATHER SERVICE RADAR DETECTED A SEVERE
  THUNDERSTORM PRODUCING LARGE HAIL OVER GARBER...OR ABOUT 7 MILES
  SOUTHWEST OF GUTTENBERG. THE SEVERE THUNDERSTORM WAS MOVING
  SOUTHEAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  FAIRVIEW AROUND 445 PM CDT...
  GUTTENBERG AND OSTERDOCK AROUND 450 PM CDT...
  MILLVILLE AROUND 500 PM CDT...
  TURKEY RIVER AROUND 510 PM CDT...
  NORTH BUENA VISTA AROUND 520 PM CDT...

THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING PENNY SIZE HAIL. FOR
YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS AND STAY AWAY FROM WINDOWS.

PLEASE REPORT ANY SEVERE WEATHER TO YOUR LOCAL LAW ENFORCEMENT OFFICE
AND TELL THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4265 9127 4272 9138 4273 9138 4287 9125
      4282 9110 4275 9108 4271 9102 4268 9090
      4265 9090

$$

DAS
4 follow-up statements
000 
WWUS53 KARX 172149
SVSARX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
449 PM CDT SUN APR 17 2005

IAC043-172230-
/O.CON.KARX.SV.W.0015.000000T0000Z-050417T2230Z/
CLAYTON IA-
449 PM CDT SUN APR 17 2005

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR CLAYTON COUNTY...

AT 449 PM CDT...NATIONAL WEATHER SERVICE RADAR DETECTED A SEVERE
THUNDERSTORM PRODUCING PENNY SIZE HAIL 2 MILES SOUTHEAST OF GARBER...
OR ABOUT 8 MILES SOUTHWEST OF GUTTENBERG. THE SEVERE STORM WAS MOVING
SOUTHEAST AT 15 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...FAIRVIEW AND OSTERDOCK AROUND
455 PM CDT...MILLVILLE AROUND 510 PM CDT...TURKEY RIVER AROUND 520 PM
CDT...NORTH BUENA VISTA AROUND 530 PM CDT...

TAKE COVER IN A BASEMENT OR IN AN INTERIOR ROOM ON THE LOWEST FLOOR
AND STAY AWAY FROM WINDOWS

LAT...LON 4265 9127 4272 9138 4273 9138 4287 9125
      4282 9110 4275 9108 4271 9102 4268 9090
      4265 9090

$$

DAS
000 
WWUS53 KARX 172200
SVSARX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
457 PM CDT SUN APR 17 2005

IAC043-172230-
/O.CON.KARX.SV.W.0015.000000T0000Z-050417T2230Z/
CLAYTON IA-
457 PM CDT SUN APR 17 2005

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR CLAYTON COUNTY...

AT 457 PM CDT...NATIONAL WEATHER SERVICE RADAR DETECTED A SEVERE
THUNDERSTORM PRODUCING PENNY SIZE HAIL OVER OSTERDOCK...OR ABOUT 6
MILES SOUTHWEST OF GUTTENBERG. THE SEVERE STORM WAS MOVING SOUTHEAST
AT 10 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...MILLVILLE AROUND 510 PM CDT...
TURKEY RIVER AROUND 520 PM CDT...NORTH BUENA VISTA AROUND 530 PM CDT.

AT 440 PM CDT...ONE AND THREE-QUARTER INCH HAIL WAS REPORTED IN 
GARBER BY THE PUBLIC. 

TAKE COVER IN A BASEMENT OR IN AN INTERIOR ROOM ON THE LOWEST FLOOR
AND STAY AWAY FROM WINDOWS

LAT...LON 4265 9127 4272 9138 4273 9138 4287 9125
      4282 9110 4275 9108 4271 9102 4268 9090
      4265 9090

$$

DAS
000 
WWUS53 KARX 172214
SVSARX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
514 PM CDT SUN APR 17 2005

IAC043-172230-
/O.CON.KARX.SV.W.0015.000000T0000Z-050417T2230Z/
CLAYTON IA-
514 PM CDT SUN APR 17 2005

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR CLAYTON COUNTY...

AT 514 PM CDT...NATIONAL WEATHER SERVICE RADAR DETECTED A SEVERE
THUNDERSTORM PRODUCING PENNY SIZE HAIL 2 MILES SOUTH OF MILLVILLE...
OR ABOUT 8 MILES SOUTH OF GUTTENBERG. THE SEVERE STORM WAS MOVING
SOUTHEAST AT 20 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...NORTH BUENA VISTA AROUND 520
PM CDT...

TAKE COVER IN A BASEMENT OR IN AN INTERIOR ROOM ON THE LOWEST FLOOR
AND STAY AWAY FROM WINDOWS

LAT...LON 4265 9127 4272 9138 4273 9138 4287 9125
      4282 9110 4275 9108 4271 9102 4268 9090
      4265 9090

$$

DAS
000 
WWUS53 KARX 172228
SVSARX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
526 PM CDT SUN APR 17 2005

IAC043-172236-
/O.CAN.KARX.SV.W.0015.000000T0000Z-050417T2230Z/
CLAYTON IA-
526 PM CDT SUN APR 17 2005

...THE SEVERE THUNDERSTORM WARNING FOR CLAYTON COUNTY HAS BEEN
CANCELLED...

THE THUNDERSTORM HAS MOVED SOUTHEAST OF THE AREA...THEREFORE 
IMMINENT SEVERE WEATHER IS NO LONGER A THREAT. THEREFORE...THE 
SEVERE THUNDERSTORM WARNING FOR CLAYTON COUNTY HAS BEEN ALLOWED TO 
EXPIRE.

LAT...LON 4265 9127 4272 9138 4273 9138 4287 9125
      4282 9110 4275 9108 4271 9102 4268 9090
      4265 9090

$$

DAS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 17, 3:08 PM CDT, 1 hour 30 minutes earlier.

Area forecast discussion, Apr 17, 3:08 PM CDT, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
308 PM CDT SUN APR 17 2005

.SHORT TERM...TONIGHT THROUGH WEDNESDAY

FORECAST FOCUS CONTINUES TO BE PRIMARILY ON RAIN CHANCES AND
TEMPERATURES THROUGH THE PERIOD.

19Z SURFACE ANALYSIS SHOWS A FRONTAL BOUNDARY REACHING FROM
SOUTHEAST SD...ACROSS NORTHERN IA AND INTO NORTHERN IL. FRONT HAS
BEEN SLOWLY MOVING NORTH THIS AFTERNOON. VISIBLE SATELLITE IMAGERY
SHOWING THE REMNANT LOW CLOUDS REMAINING FROM THE FOG THIS MORNING
OVER PARTS OF MN...WITH A BAND OF MID LEVEL CLOUDS NEAR THE FRONTAL
POSITION. DIURNAL CUMULUS WAS ALSO FORMING NOW FROM NORTHERN IA DOWN
TO KS/MO. REGIONAL RADAR LOOPS SHOW SOME CONVECTION OVER NORTHERN
IL...AIDED BY A WEAK WAVE EVIDENT IN THE WATER VAPOR IMAGERY. OTHER
CONVECTION WAS STARTING TO DEVELOP NEAR THE FRONT OVER NORTHEAST IA.

12Z 17APR05 MODELS IN FAIR AGREEMENT TODAY...BUT AGAIN DIFFER AS WE
REACH BEYOND 60 AND ESPECIALLY 72 HOURS.  DIFFERENCES DEAL MAINLY
WITH TIMING ISSUES.  ENDED UP BLENDING SOMEWHAT...WITH A LEAN
TOWARD THE GFS WHICH HAS BEEN MORE CONSISTENT OF LATE.

FRONT TO CONTINUE MOVING NORTH ACROSS THE FORECAST AREA TONIGHT.
THERE IS SOME CONVERGENCE ALONG IT...AND WITH DAYTIME HEATING
ASSISTING CAPE VALUES UP TO NEAR 1000 J/KG...THERE REMAINS A CHANCE
FOR ISOLATED -SHRA/-TSRA UNTIL MID TO LATE EVENING.  HAVE KEPT THIS
IN THE GRIDS.  WITH THE LOSS OF DIURNAL SUPPORT...EXPECT THESE...
AND THE CLOUD COVER TO DISSIPATE.

ATTENTION THEN TURNS TO POTENT SHORT WAVE TROUGH CURRENTLY OVER
EASTERN CO.  THIS WAVE WILL MOVE NORTHEAST INTO THE FORECAST AREA BY
MONDAY NIGHT...AND WILL BRING THE NEXT BEST CHANCE FOR RAIN...
STARTING MONDAY NIGHT AND CONTINUING THROUGH TUESDAY. BEYOND THAT...
IT APPEARS THE AREA WILL STILL SEE OFF AND ON RAIN CHANCES THROUGH
THE REMAINDER OF THE WEEK.  AN UPPER LEVEL LOW DROPS INTO THE
INTERMOUNTAIN WEST BY TUESDAY...AND PIECES OF SHORT WAVE ENERGY
WILL EJECT EAST TOWARD THE AREA FOR TUESDAY NIGHT AND WEDNESDAY.

MONDAY SHOULD BE QUITE MILD FOR MID-APRIL WITH SOUTHERLY WINDS
SENDING TEMPERATURES UP INTO THE MIDDLE AND UPPER 70S. BEYOND THAT...
WENT FOR SMALLER DIURNAL SWINGS DUE TO MORE CLOUD COVER...WITH
TEMPERATURES NEAR OR ABOVE GUIDANCE AT NIGHT...AND A LITTLE BELOW
GUIDANCE DURING THE DAY WITH CLOUDS AND PRECIPITATION.

.LONG TERM...WEDNESDAY NIGHT THROUGH SUNDAY

AFOREMENTIONED UPPER LOW OUT WEST FILLS AND MOVES EAST INTO THE AREA
BY FRIDAY...BRINGING THE NEXT BEST CHANCE FOR RAIN AFTER A BRIEF
RESPITE FOR THURSDAY.  DETAILS ON THIS CONTINUE TO BE MUDDLED WITH
SEVERAL DIFFERENT MODEL SCENARIOS...BUT THEY ARE BEGINNING TO
SLOWLY CONVERGE ON SOLUTIONS. TREND NOW IS THAT ONCE THE SYSTEM
PASSES ON FRIDAY...AREA GETS MORE INTO NORTHWEST FLOW FOR THE
WEEKEND...WITH SURFACE HIGH PRESSURE DROPPING DOWN INTO THE UPPER
MIDWEST.  THIS SHOULD KEEP THE RAIN CHANCES AT BAY...WITH
TEMPERATURES MORE NEAR NORMAL FOR LATE APRIL.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.

&&

MW
Hazardous weather outlook, Apr 17, 9:15 AM CDT, 7 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
915 AM CDT SUN APR 17 2005

IAZ008>011-018-019-029-030-MNZ086>088-094>096-WIZ041>044-053>055-061-
181100-
ADAMS-ALLAMAKEE-CHICKASAW-CLAYTON-CRAWFORD-DODGE-FAYETTE-FILLMORE-
FLOYD-GRANT-HOUSTON-HOWARD-JUNEAU-LA CROSSE-MITCHELL-MONROE-MOWER-
OLMSTED-RICHLAND-VERNON-WINNESHIEK-WINONA-
915 AM CDT SUN APR 17 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST IOWA...
SOUTHEAST MINNESOTA AND SOUTHWEST INTO CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

A STATIONARY FRONT LOCATED OVER CENTRAL IOWA WILL MOVE NORTH AS A
WARM FRONT TODAY AND TONIGHT. LOW LEVEL MOISTURE WILL POOL ALONG
THIS FRONT. IN ADDITION...DAYTIME HEATING WILL CAUSE AN INCREASE IN
THE INSTABILITY. THE COMBINATION OF MOISTURE AND INSTABILITY WILL
RESULT IN A SLIGHT CHANCE OF THUNDERSTORMS THIS AFTERNOON AND
EVENING. DUE TO WEAK WIND SHEAR ALOFT...NONE OF THESE THUNDERSTORMS
ARE EXPECTED TO BECOME SEVERE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SEVERAL UPPER LEVEL DISTURBANCES WILL MOVE NORTHEAST THROUGH THE
REGION THIS WEEK. THE EXACT TIMING OF THESE SYSTEMS REMAINS UNCERTAIN
AT THIS TIME. IF WE MANAGE TO DEVELOP SOME INSTABILITY AHEAD OF THESE
SYSTEMS...WE MAY SEE A COUPLE BOUTS OF SEVERE WEATHER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NECESSARY.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED.

MNZ079-WIZ017-029-032>034-181100-
BUFFALO-CLARK-JACKSON-TAYLOR-TREMPEALEAU-WABASHA-
915 AM CDT SUN APR 17 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MINNESOTA...AND WEST CENTRAL AND NORTH CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SEVERAL UPPER LEVEL DISTURBANCES WILL MOVE NORTHEAST THROUGH THE
REGION THIS WEEK. THE EXACT TIMING OF THESE SYSTEMS REMAINS UNCERTAIN
AT THIS TIME. IF WE MANAGE TO DEVELOP SOME INSTABILITY AHEAD OF THESE
SYSTEMS...WE MAY SEE A COUPLE BOUTS OF SEVERE WEATHER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NECESSARY.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED.

BOYNE/DAS

In the hours before

Local storm report, Apr 17, 4:17 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
417 PM CDT SUN APR 17 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0355 PM     HAIL             1 SSW ELKADER           42.84N 91.41W
04/17/2005  0.75 INCH        CLAYTON            IA   UNKNOWN

            2 REPORTS FROM THE PUBLIC

&&

MW

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 17, 3:51 PM CDTSevere Thunderstorm WarningARXClayton39 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.